Alert archive / Wisconsin / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Aug 8, 2009, 4:31 AM CDT for 5 counties in Wisconsin; 4 counties in Minnesota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2009, 4:31 AM CDT (09:31 UTC)
- Expired
- Aug 8, 2009, 6:53 AM CDT
- In force
- 2 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fillmore County, MN, Houston County, MN, Olmsted County, MN, Winona County, MN, Buffalo County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 34 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KARX 080931
FFWARX
MNC045-055-109-169-WIC011-063-081-121-123-081230-
/O.NEW.KARX.FF.W.0012.090808T0931Z-090808T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
431 AM CDT SAT AUG 8 2009
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FILLMORE COUNTY IN SOUTHEAST MINNESOTA
HOUSTON COUNTY IN SOUTHEAST MINNESOTA
LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN
MONROE COUNTY IN WEST CENTRAL WISCONSIN
SOUTHEASTERN BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
SOUTHERN OLMSTED COUNTY IN SOUTHEAST MINNESOTA
SOUTHWESTERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN
VERNON COUNTY IN SOUTHWEST WISCONSIN
WINONA COUNTY IN SOUTHEAST MINNESOTA
* UNTIL 730 AM CDT
* AT 425 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE AREA OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL
ACROSS THE WARNED AREA. RAINFALL RATES IN EXCESS OF 2 INCHES PER
HOUR COULD LEAD TO RAPID FLASH FLOODING IN ESPECIALLY IN URBAN
AREAS...AND IN STEEP TERRAIN...THROUGH 730 AM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CALEDONIA...LA CRESCENT...LA CROSSE...PRESTON...ROCHESTER...
SPARTA...TOMAH...VIROQUA...WINONA...ALTURA...BANGOR...BRICE
PRAIRIE...BROWNSVILLE...CANTON...CASHTON...CATARACT...CHATFIELD...
COON VALLEY...DAKOTA...DOVER...EYOTA...FORT MC COY...FOUNTAIN...
FOUNTAIN CITY...FRENCH ISLAND...GALESVILLE...GOODVIEW...HARMONY...
HILLSBORO AND HOKAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF IN AREAS OF STEEP TERRAIN WILL ENHANCE THE FLOOD
THREAT. PERSONS IN VALLEYS SHOULD MOVE TO HIGHER GROUND OR MONITOR
WATER LEVELS CLOSELY. ROCK AND MUD-SLIDES ARE ALSO POSSIBLE. AREA
ROADS MAY BE DAMAGED BY THIS FLOODING SO USE EXTREME CAUTION.
&&
LAT...LON 4401 9267 4402 9220 4409 9198 4419 9182
4408 9120 4408 9097 4416 9091 4416 9032
4356 9033 4356 9066 4349 9068 4350 9245
4383 9245 4383 9268
$$
BINAU3 follow-up statements
000
WGUS73 KARX 081019
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
519 AM CDT SAT AUG 8 2009
MNC045-055-109-169-WIC011-063-081-121-123-081230-
/O.CON.KARX.FF.W.0012.000000T0000Z-090808T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OLMSTED MN-WINONA MN-HOUSTON MN-FILLMORE MN-BUFFALO WI-TREMPEALEAU WI-
MONROE WI-LA CROSSE WI-VERNON WI-
519 AM CDT SAT AUG 8 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR VERNON...LA CROSSE...
MONROE...SOUTHWESTERN TREMPEALEAU...SOUTHEASTERN BUFFALO...
FILLMORE...HOUSTON...WINONA AND SOUTHERN OLMSTED COUNTIES UNTIL 730
AM CDT...
AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA...MOVING VERY SLOWLY SOUTHEAST. RAINFALL RATES WITH THESE
STORMS WERE IN EXCESS OF 2 INCHES PER HOUR. THESE STORMS BROUGHT
NEARLY 2 INCHES OF RAIN TO LA CRESCENT MINNESOTA IN 75 MINUTES...AND
1.70 INCHES OF RAIN IN ABOUT AN HOUR TO THE NATIONAL WEATHER SERVICE
IN LA CROSSE.
THIS RAINFALL RATE WILL LIKELY OVERWHELM URBAN AREA STORM SEWER
SYSTEMS...CAUSING WIDESPREAD STREET AND INTERSECTION FLOODING. IT
MAY ALSO CAUSE MUDSLIDES IN STEEP TERRAIN AREAS...AS WELL AS SMALL
STREAM AND CREEK FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.
&&
LAT...LON 4401 9267 4402 9220 4409 9198 4419 9182
4408 9120 4408 9097 4416 9091 4416 9032
4356 9033 4356 9066 4349 9068 4350 9245
4383 9245 4383 9268
$$
BINAU000
WGUS73 KARX 081107
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
607 AM CDT SAT AUG 8 2009
MNC109-169-WIC011-063-081-121-081118-
/O.CAN.KARX.FF.W.0012.000000T0000Z-090808T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OLMSTED MN-WINONA MN-BUFFALO WI-TREMPEALEAU WI-MONROE WI-LA CROSSE WI-
607 AM CDT SAT AUG 8 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LA CROSSE...
MONROE...SOUTHWESTERN TREMPEALEAU...SOUTHEASTERN BUFFALO...WINONA AND
SOUTHERN OLMSTED COUNTIES IS CANCELLED...
RADAR SHOWED THAT LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS THE
AREA THROUGH ABOUT 8 AM...BUT HEAVY RAIN HAS PUSHED SOUTH OF THE
AREA FOR THE MOST PART. SOME RESIDUAL RUNOFF MAY CONTINUE FOR THE
NEXT HOUR...BUT REPORTS FROM LAW ENFORCEMENT INDICATE LITTLE IN THE
WAY OF FLASH FLOODING...EXCEPT FOR STREET FLOODING IN URBAN AREAS.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4384 9245 4385 9130 4372 9125 4373 9033
4356 9033 4356 9066 4349 9068 4350 9245
$$
MNC045-055-WIC123-081230-
/O.CON.KARX.FF.W.0012.000000T0000Z-090808T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOUSTON MN-FILLMORE MN-VERNON WI-
607 AM CDT SAT AUG 8 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR VERNON...FILLMORE AND
HOUSTON COUNTIES UNTIL 730 AM CDT...
AT 602 AM CDT...RADAR INDICATED THE HEAVIEST RAIN WAS SHIFTING SOUTH
OF THE AREA...BUT AREAS OF MODERATE TO LOCALLY HEAVY RAIN WILL
CONTINUE THROUGH 7 AM. MOST AREAS SAW A QUICK 1 TO 2.5 INCHES OF
RAIN...WHICH CAUSED SOME STREET FLOODING IN URBAN AREAS. NO
SIGNIFICANT FLASH FLOODING HAS BEEN REPORTED THUS FAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.
&&
LAT...LON 4384 9245 4385 9130 4372 9125 4373 9033
4356 9033 4356 9066 4349 9068 4350 9245
$$
BINAU000
WGUS73 KARX 081153
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
653 AM CDT SAT AUG 8 2009
MNC045-055-WIC123-081208-
/O.CAN.KARX.FF.W.0012.000000T0000Z-090808T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOUSTON MN-FILLMORE MN-VERNON WI-
653 AM CDT SAT AUG 8 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR VERNON...FILLMORE
AND HOUSTON COUNTIES IS CANCELLED...
LIGHT TO MODERATE RAIN...AND AN OCCASIONAL DOWNPOUR WILL CONTINUE
THROUGH 8 AM FOR THE AREA...BUT THE THREAT FOR SIGNIFICANT FLASH
FLOODING HAS ENDED...AS THE HEAVIEST RAIN HAS PUSHED SOUTH.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.
LAT...LON 4384 9245 4385 9130 4372 9125 4373 9033
4356 9033 4356 9066 4349 9068 4350 9245
$$
BINAUWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 4:04 AM CDT, 27 minutes earlier.
Area forecast discussion, Aug 8, 4:04 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
404 AM CDT SAT AUG 8 2009
.SHORT TERM...THROUGH MONDAY NIGHT
NOT MUCH TIME THIS MORNING GIVEN RADAR FULL OF STRONG STORMS AND
HEAVY RAIN/FLOODING. CONCERNS CONTINUE FOR HEAVY RAIN/FLASH
FLOODING/RIVER FLOODING THROUGH THE WEEKEND AND ALSO SEVERE
WEATHER THREATS TODAY AND AGAIN SUNDAY AFTN/EVE. HIGH HEAT INDICES
ALSO GIVEN SOME CONSIDERATION TODAY.
CURRENTLY...SEVERAL MCS CLUSTERS ONGOING DOWNSTREAM OF POTENT
CNTL/NRN ROCKIES LONGWAVE TROUGH. WEAK WAVES SEEN IN WATER VAPOR AND
RUC/WRF DYNAMIC TROPOPAUSE MAPS EJECTING NORTHEAST OUT AHEAD OF THE
MAIN TROUGH LIKELY HELPING FUEL CONVECTIVE CLUSTERS. ANOMALOUSLY
STRONG 925-850MB WIND MAXIMUM UP TO 60KTS /SHOWN NICELY AT OAX VWP
AND SLATER PROFILER/ FEEDING OVER STRONG SFC WARM FRONT POISED JUST
SOUTHWEST OF THE FORECAST AREA AND LIFTING SLOWLY NORTHEAST. 08.00Z
RAOBS IN THIS SOURCE REGION HAVE STRONG INSTABILITY /MUCAPE TO 3000+
J/KG/ AND MOISTURE...WITH PWATS RUNNING 150-175 PERCENT OF
NORMAL...WITH VALUES APPROACHING 2.0 INCHES. CELLS HAVE SHOWN A
TENDENCY TO TRAIN AND BACKBUILD...AND FLASH FLOOD THREAT WILL
CONTINUE THROUGH SUNRISE HOURS. HAVE CANCELLED SEVERE STORM WATCH
AS HAIL VERY HARD TO COME BY OVERNIGHT.
TODAY...UNCERTAINTY REMAINS HIGH WITH EVOLUTION OF VARIOUS MCS
CLUSTERS. LOW LEVEL JET WILL BE SLOW TO DECELERATE AND WILL UNDERGO
QUITE A VEER TO THE WSW AS WEAK DISTURBANCE ALOFT SLIDES EAST AND
OUT OF THE AREA THIS MORNING. THUS...COULD SEE
REGENERATIVE/BACKBUILDING OF THE ONGOING MCS CLUSTERS INTO THE
MID/LATE MORNING. HAVE ISSUED A FLASH FLOOD WATCH TO HANDLE BOTH
THIS MORNINGS STORMS AND POTENTIAL TONIGHT /SEE BELOW/. SHOULD
EVENTUALLY SEE A DIMINISHING TREND TO THE CONVECTION AS WEAK
SUBSIDENCE IN THE WAKE OF AFOREMENTIONED WAVE AND INCREASED
CAPPING MOVE INTO THE AREA. COMPOSITE WARM FRONT/OUTFLOW SHOULD
MIX RAPIDLY NORTH/EAST TO AT LEAST I-90...AND LIKELY FURTHER NORTH
BY LATER IN THE AFTERNOON WITH SOME SUNSHINE. WILL BECOME VERY
WARM/HUMID SOUTH OF THE FRONT WITH DWPTS WELL INTO THE 70S AND
TEMPS IN THE UPPER 80S TO AROUND 90. THIS SHOULD PUMP HEAT INDICES
TOWARD 100F FOR THE AFTERNOON/EARLY EVENING HOURS...BUT WITH
UNCERTAINTY ON CONVECTIVE DEBRIS AND MIXING ON THE INCREASING
SOUTHERLY WINDS...HAVE OPTED TO HOLD OFF ON A HEAT ADVISORY.
LATE AFTERNOON/EVENING...NEXT WEAK SHORTWAVE TROUGH WILL EJECT
NORTHEAST THROUGH MINNESOTA BRINGING ATTENDANT WEAK LOW PRESSURE AND
TRIPLE POINT SETUP INTO ECNTL MN/NWRN WIS. SREF CALIBRATED SEVERE
T-STORM PROBABILITIES CONTINUE TO INCREASE AND HONE IN NRN 1/2 OF
FORECAST AREA FOR POSSIBLE SIGNIFICANT SEVERE WEATHER EVENT.
COMBINATION OF SFC LOW AND WARM FRONT SETS UP A RATHER STRONG
POTENTIAL FOR TORNADIC SUPERCELLS GIVEN FAVORABLE FLOW ALOFT ATOP
LIGHT SELY SFC FLOW /WITH HIGH INSTABILITY ALONG/NORTH OF WARM
FRONT. LOCATION OF BOUNDARIES/STOUT CAP SOUTH OF THE WARM FRONT PUTS
LATITUDE OF INITIATION IN QUESTION...SO WILL INCREASE RAIN CHANCES
ALL AREAS IN CASE WARM FRONT IS SLOWER TO MOVE NORTH THAN
ANTICIPATING. SHOULD SEE UPSCALE GROWTH INTO ANOTHER SLOW
MOVING/POTENTIALLY BACKBUILDING MCS TONIGHT WITH THREAT FLASH
FLOODING.
THIS WAVE PUSHES NORTH/EAST OF THE AREA THROUGH SUNDAY MORNING AS
MAIN SFC COLD FRONT /ALBEIT WEAK/ PUSHES THROUGH THE AREA ON SUNDAY
AFTERNOON. SETS UP YET ANOTHER POTENTIAL FOR SEVERE STORMS GIVEN
AMPLE CAPE/SHEAR...AND ANOTHER POTENTIAL UPSCALE GROWTH INTO THE
FLOOD-PRODUCING MCS. MOISTURE TRANSPORT SIGNALS IN THE MODELS ARE
MUCH LESS ROBUST THAN CURRENT SIGNAL OR TONIGHT/S SIGNAL...SO
COVERAGE MAY NOT BE HIGH...BUT STRONG FORCING IN RIGHT ENTRANCE
REGION OF UPPER LEVEL JET MAY PROMOTE FGEN BANDING. FOCUS SUNDAY
AFTERNOON/EVENING IN THE SERN 1/3RD OF THE FORECAST AREA...WHICH
SHOULD HELP GIVEN THE FOCUS NOW THUS FAR...AND THEN TONIGHT...WILL
BE ACROSS THE NRN FORECAST AREA.
.LONG TERM...
GIVEN ONGOING ACTIVE WEATHER...LITTLE TIME SPENT ON TUES-FRIDAY
TIMEFRAME. PERIOD LOOKS TO BE DOMINATED BY RISING HEIGHTS /AND
SUBSEQUENT RISING/CONTINUED WARM TEMPERATURES/ AS STRONG AND STABLE
POSITIVE ANOMALY /592DM 500MB HEIGHTS/ OVER THE SRN ROCKIES BULLIES
ITS WAY BACK INTO THE AREA IN WAKE OF EARLY WEEK SHORTWAVE TROUGH.
SHOULD SUPPORT ABOVE NORMAL TEMPERATURES AND A RATHER QUIET WEEK AS
FOCUS FOR PCPN SHIFTS WELL WEST AHEAD OF NEXT WRN TROUGH WHICH
DEVELOPS TOWARD END OF THE WORK WEEK.
&&
.AVIATION...
LOW PRESSURE TRACKING FROM THE PLAINS INTO SOUTHERN MN BY LATE THIS
AFTERNOON WILL PULL A WARM FRONT NORTHWARD TO APPROXIMATELY I-94.
THE LOW WILL CONTINUE TO MOVE NORTHEAST INTO NORTHERN WI/UPPER
MICHIGAN TONIGHT. WARM/MOIST/UNSTABLE AIR WILL CONTINUE TO BE LIFTED
INTO THE AREA AHEAD OF THE LOW AND WILL PRODUCE WIDESPREAD SHRA/TS
ACTIVITY INTO THIS MORNING. THE BULK OF THIS ACTIVITY WILL SHIFT
NORTH AND EAST OF THE KLSE/KRST TAF SITE BY MID/LATE MORNING. ANOTHER ROUND
OF SHRA/TS WILL BE LIKELY ALONG AND NORTH OF THE I-90 CORRIDOR BY
THIS EVENING AS THE LOW PULLS ANOTHER SURGE OF LIFT/MOISTURE INTO
THE AREA. BELIEVE CURRENT TAFS FOR KRST/KLSE HAVE OVERALL SCENARIO
HANDLED WELL WITH BULK OF MVFR SHRA/TS ACTIVITY SHIFTING EAST BY
08.14Z...THEN IMPROVING INTO VFR AFTERWARD. WILL HAVE TO WATCH REDEVELOPMENT
OF CONVECTION TONIGHT AND ITS IMPACT OF THE KRST/KLSE TAF SITES
TONIGHT. RIGHT NOW...THINKING WITH BULK OF ACTIVITY LOOKING LIKE IT
WILL BE MAINLY NORTH..MAY HANDLE WITH VCTS/CB AND TEMPO MVFR
CLOUD/VIS FROM 09.00Z THROUGH 09.12Z. WILL TAKE A CLOSER LOOK AND
TRY TO DETAIL IT WITH 08.12Z TAF ISSUANCE.
&&
.HYDROLOGY...
HAVE ISSUED A FLASH FLOOD WATCH AS MENTIONED ABOVE TO HANDLE BOTH
THIS MORNINGS STORMS...AND THE POTENTIAL FOR ANOTHER BACKBUILDING
MCS TONIGHT. WARM CLOUD DEPTHS CONTINUE TO BE EXCESSIVE...OVER 4.5
KM IN MOST AREAS...AND STORMS CONTINUE TREMENDOUS RAINFALL RATES. RIVER
FLOODING COULD BECOME SIGNIFICANT IF TONIGHT/S EVENT MAKES A HIT
ON AREAS THAT WERE SOAKED OVERNIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WIZ029-WIZ032-WIZ033-
WIZ034-WIZ041-WIZ042-WIZ043-WIZ044.
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ079-MNZ086-MNZ087-
MNZ088.
IA...NONE.
&&
SHORT/LONG TERM...BINAU
AVIATION...DASHazardous weather outlook, Aug 7, 1:58 PM CDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 158 PM CDT FRI AUG 7 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 158 PM CDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN AND A FEW ISOLATED THUNDERSTORMS WILL CONTINUE TO EXIT THE AREA THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. FOCUS SHIFTS BACK TO THE WEST HEADING INTO THE EVENING HOURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG WARM FRONT IN WESTERN IOWA OR SOUTHWEST MINNESOTA AND THEN TRACK SOUTHEAST DURING THE LATE EVENING OR OVERNIGHT HOURS. THE ATMOSPHERE WILL BE MORE STABLE TO THE EAST THOUGH SO AS STORMS APPROACH FROM THE WEST... IT IS UNCERTAIN HOW STRONG OR SEVERE THEY MAY BE. THE HIGHER RISK OF SEVERE WEATHER APPEARS TO BE ACROSS NORTHEAST IOWA AND PARTS OF SOUTHERN MINNESOTA FROM LATE EVENING ON. THE MAIN THREATS ARE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL DOWNPOURS WITH RAINFALL OF 1 TO 2 INCHES PER HOUR IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER ANY LINGERING RAIN OR THUNDERSTORMS END SATURDAY MORNING... THIS STRONG WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA. THIS COULD SERVE AS A FOCUS FOR ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT LATE SATURDAY...MAINLY NORTH OF A LINE FROM WABASHA MINNESOTA TO TOMAH AND ADAMS-FRIENDSHIP WISCONSIN. BESIDES MORE HEAVY RAIN... LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS. EVEN AN ISOLATED TORNADO IS POSSIBLE. SOUTH OF THIS WARM FRONT...HEAT AND HUMIDITY WILL CREEP NORTHWARD. WARM TEMPERATURES ALOFT WILL LIKELY LIMIT THUNDERSTORM DEVELOPMENT. HEAT INDICES ARE EXPECTED TO CLIMB INTO THE MID TO UPPER 90S DURING THE AFTERNOON AND EARLY EVENING HOURS OF SATURDAY AND SUNDAY... ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. FOR SUNDAY AND SUNDAY NIGHT A COLD FRONT IS EXPECTED TO PUSH INTO THE AREA...AND CLASH WITH THE VERY WARM AND MOIST AIR MASS OVER THE REGION. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH ROUNDS OF HEAVY RAIN AND THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS. THIS FRONT SHOULD EXIT THE AREA ON MONDAY. AT THIS TIME IT APPEARS THE HEAVIEST RAIN MAY FALL IN DIFFERENT AREAS TONIGHT AND SATURDAY NIGHT LESSENING THE FLOOD RISK. RAINS ON SUNDAY MAY IMPACT THE ENTIRE REGION. EVEN SO...LOCAL FLOOD PROBLEMS COULD DEVELOP FROM HIGH RAINFALL RATES AND THERE COULD BE LOCAL RIVER RISES. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED WEST OF THE MISSISSIPPI RIVER...ESPECIALLY IN NORTHEAST IOWA AFTER 10 PM TONIGHT. OTHER GROUPS SHOULD MONITOR HOW WEATHER DEVELOPS JUST IN CASE. ADDITIONAL SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT...MAINLY NORTH OF INTERSTATE 90. ALL AREAS COULD ALSO SEE A NEED FOR ACTIVATION ON SUNDAY. .EMERGENCY MANAGEMENT COORDINATION... NO FUTURE CALL IS SCHEDULED. A CALL WAS HELD WITH EMERGENCY MANAGEMENT DIRECTORS AT 1 PM FRIDAY. SHEA
In the hours before
Local storm report, Aug 8, 3:08 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 AM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM FLASH FLOOD 2 N STRUM 44.58N 91.39W
08/08/2009 TREMPEALEAU WI LAW ENFORCEMENT
MUDSLIDE ON COUNTY D
&&
BINAUThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:49 AM CDT | Flash Flood Warning | ARX | Buffalo, Clark, Jackson, Trempealeau | 6 hr |
| Aug 8, 3:41 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Jackson, Juneau, La Crosse and 2 more | 23 hr |
| Aug 8, 5:31 AM CDT | Flash Flood Warning | ARX | Crawford, Richland, Vernon | 118 min |
Nearby
Flash Flood Warnings in Wisconsin, 2009Flash Flood Warnings in Minnesota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.